Texas, 2016Flash Flooding in Texas, September 14, 2016
September 14, 2016 · NWS EWX · 2 events in 1 county or zone
Thunderstorms developed along an old outflow boundary in a very moist atmosphere. Steering flow was weak resulting in slow storm motion which led to heavy rainfall and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an old outflow boundary in a very moist atmosphere. Steering flow was weak resulting in slow storm motion which led to heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 14, 5:25 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 14, 5:25 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
625 AM CDT WED SEP 14 2016
.AVIATION...
A small cluster of SHRA/TSRA drifting west and have mentioned VCSH
at KDRT thru 16Z. Otherwise, ISOLD to SCT SHRA/TSRA are expected
today into tonight. However, have left mention out of TAFS as
probs less than 30. Will monitor radar trends for possible later
updates to mention. Areas of stratus with IFR/MVFR CIGs will lift
and become SCT VFR by midday and then redevelop overnight. Have
left the TAF sites SCT this morning as flow more ELY in the lower
levels. ELY winds up to 10 KTS will prevail.
&&
.PREV DISCUSSION... /ISSUED 336 AM CDT WED SEP 14 2016/
SHORT TERM (Today through Thursday)...
Scattered showers and isolated thunderstorms are expected along
the Rio Grande through the mid-morning hours. Some of these
showers and storms could generate heavy rain at times and may
result in minor flooding/ponding of water over roadways and
underpasses. The rest of the area remains relatively quiet for
much of the morning period. Scattered showers and isolated
thunderstorms are possible across the coastal Plains and Hill
Country this afternoon where best moisture and lift reside.
Rainfall amounts will generally range from few hundredths to one
quarter inch. High temperatures will be around the upper 80s
across the Hill Country to lower 90s over the rest of South-
Central Texas.
The evening looks relatively quiet with a drier airmass pushing
from east Texas into our area. However, can't rule out the
possibility of one or two rain-showers mainly south of Highway 90
and along the Rio Grande Plains due to moderate instability.
On Thursday, scattered showers and isolated thunderstorms are
expected across the coastal Plains and far southeast counties of
South-Central Texas as increased moisture arrives from the east.
High temperatures will be right at climate normal values for mid-
September.
LONG TERM (Thursday Night through Tuesday)...
The subtropical ridge is forecast to weaken Thursday into Friday
as a long-wave upper level trough drops from the Pacific
northwest into the four corners region. In addition, an upper
level disturbance over the central Gulf of Mexico waters is
forecast to push into the southwest Gulf and will allow for a
southwest flow aloft to dominate the region. The slow progression
of the long-wave upper level trough will help convection to
fire-up mainly across the coastal Plains and areas along and east
of Interstate 35 on Friday.
For the upcoming weekend, medium-range models differ on a weak
frontal boundary expected to push across central Texas. Preferred
GFS solution for the extended forecast period and reduced PoPs for
the later part of the forecast versus previous weather package.
Overall, there are chances for rain over the weekend into early
next week as several outflow boundaries push down into our area
and trigger showers and storms to develop mainly across the
northern part of the Hill Country and eastern counties. Rainfall
amounts could range from one quarter to one half inch with
up to one inch over few spots this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 92 73 93 73 91 / 20 20 20 20 30
Austin Bergstrom Intl Airport 91 72 92 72 91 / 20 20 20 20 30
New Braunfels Muni Airport 91 72 92 73 91 / 20 20 20 20 30
Burnet Muni Airport 89 71 90 72 89 / 30 20 20 20 30
Del Rio Intl Airport 91 74 92 75 93 / 20 20 20 20 10
Georgetown Muni Airport 90 72 91 72 90 / 20 20 20 20 30
Hondo Muni Airport 92 73 93 73 92 / 20 20 20 10 20
San Marcos Muni Airport 90 72 92 73 91 / 20 20 20 20 30
La Grange - Fayette Regional 92 74 92 75 91 / 30 20 30 20 40
San Antonio Intl Airport 92 74 92 74 91 / 20 20 20 20 20
Stinson Muni Airport 92 75 93 75 92 / 20 20 20 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...04
Synoptic/Grids...17
Hazardous weather outlook, Sep 14, 2:39 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 AM CDT WED SEP 14 2016
TXZ171>173-183>194-202>209-217>225-228-151000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
339 AM CDT WED SEP 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 14, 7:31 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
831 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM FLASH FLOOD 10 NW UVALDE 29.32N 99.90W
09/14/2016 UVALDE TX DEPT OF HIGHWAYS
PARTS OF HWY 55 CLOSED DUE TO FLOODING
&&
EVENT NUMBER EWX1600647
CVPFlash Flood, Uvalde
- When
- September 14, 7:31 AM CST to 7:45 AM CST
- Where
- Uvalde County, 6.83 mi NW of North Uvalde to 3.29 mi WNW of North Uvalde
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.320, -99.900
Thunderstorms produced heavy rain that caused flash flooding closing parts of Hwy 55 northwest of Uvalde.
Flash Flood, Uvalde
- When
- September 14, 7:31 AM CST to 7:45 AM CST
- Where
- Uvalde County, 9.33 mi NNE of Knippa to 6.24 mi ESE of Concan
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.428, -99.579
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 127 southeast of Concan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Missouri, September 14 to 18, 2016$25,000 · 58 kt wind · 23 events
- Tornadoes and Flash Flood in New Mexico, September 14 to 15, 2016EF0 · 12 events
- Damaging Winds in New Jersey, September 14, 201663 kt wind · 7 events
- Hail in Colorado, September 14, 20161.75 in hail · 5 events
- Hail in New Mexico, September 14, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 14, 20163 events
- Hail and Damaging Wind in Colorado, September 14, 20161.25 in hail · 3 events
- Hail in Oklahoma, September 14, 20161 in hail · 1 event
- Hail in Colorado, September 14, 20161.25 in hail · 1 event
- Funnel Cloud in Missouri, September 14, 20161 event
- Damaging Wind in Connecticut, September 14, 2016$1,000 · 52 kt wind · 1 event
- Flood in Puerto Rico, September 14, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655766, 655767.